Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 13, NWS Hanford, CA

July 16, 2008Kern County, Tulare County, California

NWS Hanford, CA issued this flash flood warning at Jul 16, 2008, 2:30 PM PDT for Kern County, Tulare County, California. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2008, 2:30 PM PDT (21:30 UTC)
Expired
Jul 16, 2008, 6:30 PM PDT
In force
4 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

Counties Kern County, CA, Tulare County, CA

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:39 PM PDTFLASH FLOOD2 W Randsburg, CACALIFORNIA HIGHWAY PATROL REPORTED WATER AND DEBRIS ON U.S. 395 AT RANDSBURG ROAD.
Jul 16, 3:39 PM PDTHEAVY RAIN 1.09Randsburg, CAMEASURED AT THE RANDSBURG FD. FLOOD WATERS ALONG U.S. 395 HAVE SUBSIDED AS OF 530 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 69 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 9.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2008-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2008-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1898 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KHNX 162135
FFWHNX
CAC029-107-170130-
/O.NEW.KHNX.FF.W.0013.080716T2130Z-080717T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
230 PM PDT WED JUL 16 2008

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN KERN COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITY OF RIDGECREST...
  SOUTHEASTERN TULARE COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 630 PM PDT

* AT 220 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAINFALL FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  INYOKERN...THE EL PASO MOUNTAINS...THE PIUTE BURN AREA...KELSO 
  CREEK AND THE THOMPSON CANYON. RED ROCK RANDSBURG ROAD WILL BE 
  SUSCEPTIBLE TO FLOODING DUE TO RUNOFF FROM THE EL PASO MOUNTAINS.

ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH PER 
HOUR ARE POSSIBLE IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3516 11764 3507 11846 3601 11866 3614 11806
      3580 11801 3579 11763 3571 11763 3568 11766
      3568 11763

$$

SANGER
2 follow-up statements
000 
WGUS76 KHNX 162357
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
453 PM PDT WED JUL 16 2008

CAC029-107-170130-
/O.CON.KHNX.FF.W.0013.000000T0000Z-080717T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-TULARE CA-
453 PM PDT WED JUL 16 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR
SOUTHEASTERN TULARE AND EASTERN KERN COUNTIES...

AT 340 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOWING 
WATER AND DEBRIS ACROSS U.S. 395 AT RANDSBURG ROAD. 

THUNDERSTORMS HAVE RECENTLY DEVELOPED FURTHER SOUTH IN THE 
MOJAVE...CALIFORNIA CITY...AND EDWARDS AFB AREA...AND HAVE 
INTENSIFIED. THESE STORMS WERE NEARLY STATIONARY AND WILL BE CAPABLE 
OF PRODUCING VERY HEAVY DOWNPOURS. RESIDENTS SHOULD ANTICIPATE 
ADDITIONAL FLASH FLOODING TO DEVELOP IN THE MOJAVE DESERT OVER THE 
NEXT FEW HOURS. 

ADDITIONAL LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
RIDGECREST...RANDSBURG...INYOKERN...CALIFORNIA CITY...PASCOES... 
INDIAN WELLS CANYON...BLACKROCK...KERNVILLE...AND ROSAMOND. 

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3516 11764 3507 11846 3601 11866 3614 11806
      3580 11801 3578 11763 3571 11764 3568 11766
      3568 11763

$$

JMB
000 
WGUS76 KHNX 170123
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
622 PM PDT WED JUL 16 2008

CAC029-107-170132-
/O.EXP.KHNX.FF.W.0013.000000T0000Z-080717T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-TULARE CA-
622 PM PDT WED JUL 16 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM PDT FOR SOUTHEASTERN
TULARE AND EASTERN KERN COUNTIES...


LAT...LON 3516 11764 3507 11846 3601 11866 3614 11806
      3580 11801 3578 11763 3571 11764 3568 11766
      3568 11763

$$

DCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:20 AM PDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 16, 9:20 AM PDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
920 AM PDT WED JUL 16 2008

.DISCUSSION...NO REAL CHANGE IN THE OVERALL WEATHER PATTERN OVER
CENTRAL CALIFORNIA AS AFTERNOON THUNDERSTORMS ARE EXPECTED FOR ONE
MORE DAY. MAIN FOCUS THIS AFTERNOON IS ON TULARE AND KERN
COUNTIES...WILL NOT RULE OUT AREAS TOWARD YOSEMITE AS SHOWERS WERE
ALREADY IN EXISTENCE OVER THE FRESNO COUNTY MOUNTAINS. UPPER AIR
OBSERVATIONS FROM EDWARDS TO DESERT ROCK AND DOWN TO YUMA ALL SHOW
PRECIPITABLE WATER VALUES AT NEAR ONE AND ONE QUARTERS OF INCH
(1.25INCH) THIS MORNING WHICH INDICATES CONTINUED MONSOONAL
MOISTURE OVER THE REGION FOR WET THUNDERSTORMS. THIS MORNINGS
NAM12 PROG HAS THE BEST LI/S AND CAPE VALUE OVER ZONES 95 AND 97
(KERN AND TULARE COUNTY MOUNTAINS...RESPECTIVELY) FROM AROUND NOON
TO 800 PM PDT. THEREFORE...WILL MAINTAIN THE FLASH FLOOD WATCH IN
EFFECT FOR THE MOUNTAINS AND DESERTS THIS AFTERNOON AS CONDITIONS
ARE PRIME FOR ANOTHER ACTIVE DAY. WILL MAKE NO UPDATES TO THE
FORECAST THIS MORNING AND MONITOR CONDITIONS FOR AFTERNOON
CONVECTION.

.PREV DISCUSSION...A DRIER WEST TO SOUTHWEST FLOW BETWEEN THE
EXPANDING SOUTHWEST US RIDGE AND A SHORTWAVE TROUGH OVER THE
PACIFIC NORTHWEST WILL END THE THUNDERSTORM THREAT OVER OUR AREA
BY THURSDAY AND FRIDAY. TEMPERATURES TODAY SHOULD BE SIMILAR TO
YESTERDAY...NEAR OR JUST SLIGHTLY ABOVE CLIMO...WARMING JUST A FEW
DEGREES THROUGH THE END OF THE WEEK UNDER THE STRENGTHENING RIDGE.
A MORE SIGNIFICANT TROUGH APPROACHING THE WEST COAST SATURDAY WILL
WEAKEN THE RIDGE AND TURN OUR FLOW MORE SOUTHERLY...POSSIBLY
RETURNING MOISTURE TO THE REGION. FOR NOW THE FORECAST HAS POPS
LESS THAN 15 PERCENT IN THE MOUNTAINS FOR SATURDAY AND BEYOND.
TEMPERATURES SHOULD COOL SLIGHTLY AS THE TROUGH MOVES INLAND EARLY
NEXT WEEK.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE HIGHER
ELEVATIONS OF THE SIERRA NEVADA AND THE KERN COUNTY MOUNTAINS AND
DESERT THIS AFTERNOON AND BRING LOCAL IFR CEILINGS WITH GUSTY WINDS
AND SMALL HAIL BEFORE DISSIPATING AROUND 03Z THURSDAY. VFR CONDITIONS
WILL PREVAIL ELSEWHERE ACROSS THE CENTRAL CALIFORNIA INTERIOR
THROUGH 18Z THURSDAY.

&&

.AIR QUALITY ISSUES...
ON WEDNESDAY JULY 16 2008... UNHEALTHY FOR SENSITIVE GROUPS IN
FRESNO... KERN AND TULARE COUNTIES. FURTHER INFORMATION IS
AVAILABLE AT VALLEYAIR.ORG

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS
EVENING FOR CAZ095>099.

&&

PUBLIC...MOLINA
AVN/FW...MV

WEATHER.GOV/HANFORD
Hazardous weather outlook, Jul 16, 5:02 AM PDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
502 AM PDT WED JUL 16 2008

CAZ095>099-170400-
KERN COUNTY MOUNTAINS-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
502 AM PDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SIERRA
NEVADA...THE TEHACHAPI MOUNTAINS AND THE KERN COUNTY DESERTS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM THIS AFTERNOON UNTIL
9 PM TONIGHT FOR THE SOUTHERN SIERRA NEVADA...THE TEHACHAPI
MOUNTAINS AND THE KERN COUNTY DESERTS. FOR MORE INFORMATION PLEASE
REFER TO SFOFFAHNX /WMO HEADER...WGUS66 KHNX/.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY IN THE WATCH AREA THIS
AFTERNOON.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

WEATHER.GOV/HANFORD

In the hours before

Local storm report, Jul 16, 10:09 AM PDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1009 AM PDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HEAVY RAIN       3 W PIUTES RAWS         35.45N 118.33W
07/15/2008  M2.15 INCH       KERN               CA   MESONET

            2.15 INCHES OF RAIN IN 1.5 HOURS AT CLARAVILLE.

&&

MOLINA

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 4:00 AM PDTFlash Flood WatchHNX16 hr
Jul 16, 12:03 PM PDTFlash Flood WarningHNXKern, Tulare6 hr

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.